Alert archive / Colorado / Special Weather Statements in 2018

Special Weather Statement, NWS Pueblo, CO

August 6, 2018Las Animas County, Colorado

NWS Pueblo, CO issued this special weather statement at Aug 6, 2018, 9:26 PM MDT for Las Animas County, Colorado. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2018, 9:26 PM MDT (03:26 UTC)
Expired
Aug 6, 2018, 10:15 PM MDT
In force
49 min
Issued by
NWS Pueblo, CO

County Las Animas County, CO

The radar

The Pueblo radar (KPUX), 155 km from the middle of the area, began a volume at 03:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 3.4 hours before the alert went out and 287 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2018-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 133 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2018-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
133 J/kg
Mixed-layer CIN
-225 J/kg
Mixed-layer LCL
2539 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

256 
WWUS85 KPUB 070326
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
926 PM MDT MON AUG 6 2018
 
COZ088-094-070415-
Eastern Las Animas County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
926 PM MDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY
UNTIL 1015 PM MDT...

At 926 PM MDT, Doppler radar was tracking a strong thunderstorm near
Trinchera, or 26 miles east of Trinidad, moving southeast at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Branson and Trinchera. 

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern Colorado.

LAT...LON 3708 10417 3724 10405 3707 10358 3700 10363
      3700 10403
TIME...MOT...LOC 0326Z 300DEG 19KT 3713 10404 

$$

Hodanish

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Aug 6, 9:19 PM MDT, 7 minutes earlier.

Area forecast discussion, Aug 6, 9:19 PM MDT, 7 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
919 PM MDT Mon Aug 6 2018

.UPDATE...
Issued at 918 PM MDT Mon Aug 6 2018

Extended SVR Watch 333 across the southeast plains through 04z.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 229 PM MDT Mon Aug 6 2018

Precipitable water (PW) values over the eastern plains today are
and inch and higher, with less than an inch over western areas.
Low level upslope flow over eastern areas will continue into the
evening and could help sustain convection along the eastern mtns.
Models agree and have been consistent in showing widespread tstms
moving acrs the southeast plains through the evening as an upper
level disturbance moves acrs the area. Western area are expected
to mainly have isolated to scattered showers/tstms. NAM and GFS
show the upper disturbance moving out of the area in the late
evening, with decreasing convection acrs the plains from west to
east. However the latest HRRR is showing another line of storms
moving into the northern portions of El Paso county around 06Z
tonight and then continuing southeastward acrs the plains. Not
sure if this will happen, but we'll have to monitor how things
develop.

The main concerns for this evening are the potential for flooding
on burn scars that are over and near the eastern mtns, and the
potential for severe weather over the plains. Storms will have
the potential to produce heavy rain over the mtns and plains this
afternoon and evening, and this will be a risk particularly if it
occurs over burn scars or urban areas. The NAM is forecasting
CAPE values over 2000 J/kg acrs the plains this afternoon and
evening, with bulk shear values of 40-50 kts. SPC has a slight
risk of severe over southeast CO. The main risks are large hail
and damaging wind gusts, but an isolated tornado or two cannot be
ruled out.

For late tonight, the forecast models show some light lingering
precip chances over the plains, and possibly some of the eastern
mtns.

Conditions on Tue are expected to be similar to today. Another upper
disturbance is forecast to move over eastern CO, but it may be
exiting the area by late afternoon or early evening. Forecast models
show storms mostly developing after noon, and then mainly being over
and near the eastern mtns and the Palmer Dvd and El Paso county, and
the Raton Ridge, with storms not moving over the eastern plains
until evening. PW values over eastern areas remain high on Tue and
low level upslope flow continues. Afternoon CAPE are again expected
to be over 2000 J/kg with 40-50 kts of shear, and once again SPC has
eastern areas in a marginal risk for severe weather.

.LONG TERM...(Tuesday night through Monday)
Issued at 229 PM MDT Mon Aug 6 2018

Ensembles spreads are low through the extended period with higher
confidence in the overall forecast. Operational solutions are
also similar through the extended period, with wet conditions
early in the period, with drier conditions late this week into the
weekend.

Tuesday night through Wednesday...high pressure will be centered
over the western states with shortwaves dropping south across
Colorado.  The first will be moving southeast across Eastern
Colorado Tuesday night.  Heavy rain and thunderstorms will likely be
ongoing, initially along the Eastern Mountains, spreading east across
the Plains Tuesday night into Wednesday morning.  Flash flooding
will remain a threat, especially on area burn scars.  There is also
a small severe threat across the Plains with large hail and strong
winds being the primary threats.  On Wednesday, expect another round
of heavy rainfall due to showers and thunderstorms.  Outflow from
the previous nights convection will turn flow upslope easterly
across the Plains.  This will help convection develop over the
Eastern Mountains, and spread southeast through the evening hours. A
few strong to severe storms are possible across the Eastern Plains
during the evening hours.  Flash flooding will remain a threat on
area burn scars and areas that see heavier rainfall Tuesday.

Thursday through Monday...high pressure will shift northeast through
early next week forcing flow across the region northeasterly.  Drier
air will also work across the area.  Heavier showers and
thunderstorms will remain possible over the mountains on Thursday.
As we move into Friday into Monday, shower and thunderstorm activity
will become more isolated to scattered in nature.  They will also
become more diurnally and terrain driven.  Given the northeasterly
flow aloft, the thunderstorm activity will shift southwest into New
Mexico during the evening to overnight hours.

Temperatures are expected to remain warm across the region.
Afternoon  highs will generally be in the mid 80s to lower 90s, with
the warmest conditions beyond Thursday.  Overnight lows will
continue to be mild with upper 50s to mid 60s. Mozley

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 229 PM MDT Mon Aug 6 2018

There will be a good chance for showers and thunderstorms at KCOS
and KPUB thru at least early this evening. Heavy rain could
reduce the visibility. Late tonight there could also be some low
clouds at KCOS and KPUB creating MVFR conditions. KALS is
expected to have VFR conditions thru the next 24 hrs, however
easterly low level winds tonight, could bring some moisture to the
area and the potential for some low clouds late tonight and early
Tue. Another round of thunderstorms is expected Tue afternoon and
evening at KPUB and KCOS.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until midnight MDT tonight for COZ072>075-
079>081-087-088.

&&

UPDATE...MW
SHORT TERM...28
LONG TERM...MOZLEY
AVIATION...28
Hazardous weather outlook, Aug 6, 11:03 AM MDT, 10 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1103 AM MDT Mon Aug 6 2018

COZ058>089-093>099-071715-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1103 AM MDT Mon Aug 6 2018

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Scattered to numerous showers and thunderstorms are expected across
the southeast mountains and plains this afternoon and evening.
Some storms will produce moderate to heavy rainfall rates at
times, and could present a flash flood risk for area burn scars.

As storms track east across the plains, a few of the storms may
become severe, producing damaging wind gusts around 60 mph, one
inch diameter or larger hail, and frequent cloud to ground
lightning. The possibility of a tornado or two cannot be ruled
out. Thunderstorm activity is expected to persist across the
plains into the late night hours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered thunderstorms will be possible again Tuesday and
Wednesday across the southeast mountains and plains. A few severe
thunderstorms will be possible both days, with large hail and
damaging winds the primary storm threats. The flash flood risk
will be elevated both days, particularly for burn scars in the
southeast mountains including, Spring, Junkins, Hayden Pass, and
Waldo.

Thunderstorms will become more isolated in coverage for Thursday
through the weekend, with a drying trend expected through the
period. Thunderstorms will be more likely to stay confined to the
mountain areas, with lightning, wind gusts up to 40 mph, and brief
heavy rainfall being the primary storm risks.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening across the southeastern
mountains and plains.

28/28

In the hours before

Special weather statement, Aug 6, 8:01 PM MDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Pueblo CO
801 PM MDT MON AUG 6 2018

COZ094-070230-
Eastern Las Animas County CO-
801 PM MDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LAS ANIMAS COUNTY
UNTIL 830 PM MDT...

At 801 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Thatcher, or 36 miles southwest of La Junta, moving
southeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central Las
Animas County.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Colorado.

LAT...LON 3749 10398 3762 10384 3747 10340 3723 10372
TIME...MOT...LOC 0201Z 312DEG 22KT 3750 10384

BL
Special weather statement, Aug 6, 8:07 PM MDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Pueblo CO
807 PM MDT MON AUG 6 2018

COZ086-088-093-070245-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
La Junta Vicinity/Otero County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
807 PM MDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTERO...NORTH
CENTRAL LAS ANIMAS AND SOUTHEASTERN PUEBLO COUNTIES UNTIL 845 PM
MDT...

At 807 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Delhi, or 33 miles west of La Junta, moving east at 30
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Timpas.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Colorado.

LAT...LON 3773 10421 3786 10425 3799 10366 3772 10359
TIME...MOT...LOC 0207Z 264DEG 27KT 3780 10411

BL
Special weather statement, Aug 6, 8:32 PM MDT, 54 minutes before
Special Weather Statement
National Weather Service Pueblo CO
832 PM MDT MON AUG 6 2018

COZ094-070315-
Eastern Las Animas County CO-
832 PM MDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAS ANIMAS COUNTY
UNTIL 915 PM MDT...

At 832 PM MDT, Doppler radar was tracking a strong thunderstorms 8
miles west of Kim, or 36 miles northeast of Des Moines, moving east
at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Kim.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Colorado.

LAT...LON 3737 10373 3746 10309 3700 10310 3700 10349
TIME...MOT...LOC 0232Z 264DEG 20KT 3722 10351

Hodanish
Special weather statement, Aug 6, 8:43 PM MDT, 43 minutes before
Special Weather Statement
National Weather Service Pueblo CO
843 PM MDT MON AUG 6 2018

COZ088-094-070315-
Eastern Las Animas County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
843 PM MDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAS ANIMAS COUNTY UNTIL
915 PM MDT...

At 843 PM MDT, Doppler radar was tracking a strong thunderstorm over
Hoehne, or 12 miles northeast of Trinidad, moving east at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Model, Hoehne, Thatcher and Tyrone.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Colorado.

LAT...LON 3722 10445 3741 10455 3757 10401 3713 10401
TIME...MOT...LOC 0243Z 264DEG 20KT 3732 10437

Hodanish
Special weather statement, Aug 6, 8:45 PM MDT, 41 minutes before
Special Weather Statement
National Weather Service Pueblo CO
845 PM MDT MON AUG 6 2018

COZ089-093-070330-
Crowley County CO-La Junta Vicinity/Otero County CO-
845 PM MDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OTERO AND SOUTHEASTERN
CROWLEY COUNTIES UNTIL 930 PM MDT...

At 844 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Timpas, or 14 miles west of La Junta, moving east at
25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
La Junta, North La Junta, Rocky Ford, Swink, Cheraw, Higbee and
Timpas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Colorado.

LAT...LON 3780 10404 3807 10390 3816 10343 3774 10342
TIME...MOT...LOC 0244Z 264DEG 20KT 3794 10380

Hodanish
Special weather statement, Aug 6, 9:26 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
926 PM MDT MON AUG 6 2018

COZ088-094-070415-
Eastern Las Animas County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
926 PM MDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY
UNTIL 1015 PM MDT...

At 926 PM MDT, Doppler radar was tracking a strong thunderstorm near
Trinchera, or 26 miles east of Trinidad, moving southeast at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Branson and Trinchera.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern Colorado.

LAT...LON 3708 10417 3724 10405 3707 10358 3700 10363
      3700 10403
TIME...MOT...LOC 0326Z 300DEG 19KT 3713 10404

Hodanish

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 6:13 PM MDTSevere Thunderstorm WarningPUBHuerfano, Las Animas47 min
Aug 6, 6:22 PM MDTSevere Thunderstorm WarningPUBEl Paso, Pueblo41 min
Aug 6, 6:28 PM MDTSevere Thunderstorm WarningPUBLas Animas, Otero, Pueblo47 min
Aug 6, 6:59 PM MDTSevere Thunderstorm WarningPUBLas Animas46 min
Aug 6, 7:03 PM MDTSpecial Weather StatementPUBLas Animas27 min
Aug 6, 7:12 PM MDTSevere Thunderstorm WarningPUBLas Animas, Otero48 min
Aug 6, 7:17 PM MDTTornado WarningPUBLas Animas28 min
Aug 6, 7:32 PM MDTSevere Thunderstorm WarningPUBCrowley, Otero28 min
Aug 6, 7:46 PM MDTSevere Thunderstorm WarningPUBLas Animas29 min
Aug 6, 7:51 PM MDTSpecial Weather StatementPUBLas Animas24 min
Aug 6, 8:01 PM MDTSpecial Weather StatementPUBLas Animas29 min
Aug 6, 8:07 PM MDTSpecial Weather StatementPUBOtero38 min
Aug 6, 8:32 PM MDTSpecial Weather StatementPUB43 min
Aug 6, 8:43 PM MDTSpecial Weather StatementPUBLas Animas32 min
Aug 6, 8:45 PM MDTSpecial Weather StatementPUBOtero45 min
Aug 6, 10:00 PM MDTSpecial Weather StatementPUBElbert15 min
Aug 6, 10:16 PM MDTAreal Flood AdvisoryPUBCuster, Pueblo3 hr
Aug 6, 11:23 PM MDTSpecial Weather StatementPUB52 min
Aug 6, 11:25 PM MDTSpecial Weather StatementPUBPueblo35 min
Aug 6, 11:49 PM MDTSevere Thunderstorm WarningPUBPueblo41 min
Aug 7, 12:07 AM MDTSpecial Weather StatementPUBEl Paso38 min
Aug 7, 12:25 AM MDTFlash Flood WarningPUBPueblo2 hr
Aug 7, 12:27 AM MDTSevere Thunderstorm WarningPUBPueblo22 min
Aug 7, 1:06 AM MDTSpecial Weather StatementPUBOtero84 min
Aug 7, 1:46 AM MDTSpecial Weather StatementPUBPueblo74 min
Aug 7, 2:18 AM MDTFlash Flood WarningPUBBaca, Las Animas3 hr
Aug 7, 3:44 AM MDTFlash Flood WatchPUBAlamosa, Chaffee, Costilla, Custer, El Paso, Fremont and 5 more20 hr
Aug 7, 2:25 PM MDTSpecial Weather StatementPUBTeller50 min
Aug 7, 2:49 PM MDTSpecial Weather StatementPUBEl Paso26 min
Aug 7, 2:51 PM MDTSpecial Weather StatementPUBEl Paso24 min
Aug 7, 2:57 PM MDTSpecial Weather StatementPUBLas Animas48 min
Aug 7, 3:00 PM MDTSpecial Weather StatementPUBHuerfano45 min
Aug 7, 3:05 PM MDTSevere Thunderstorm WarningPUBHuerfano, Pueblo40 min
Aug 7, 3:07 PM MDTSevere Thunderstorm WarningPUBLas Animas23 min
Aug 7, 3:14 PM MDTSevere Thunderstorm WarningPUBEl Paso, Teller31 min
Aug 7, 3:43 PM MDTSevere Thunderstorm WarningPUBHuerfano, Las Animas15 min
Aug 7, 3:43 PM MDTSevere Thunderstorm WarningPUBEl Paso, Teller32 min
Aug 7, 3:49 PM MDTSevere Thunderstorm WarningPUBHuerfano, Pueblo26 min
Aug 7, 4:07 PM MDTSevere Thunderstorm WarningPUBLas Animas23 min
Aug 7, 4:15 PM MDTSpecial Weather StatementPUBHuerfano45 min
Aug 7, 4:17 PM MDTSpecial Weather StatementPUBEl Paso28 min
Aug 7, 4:28 PM MDTSevere Thunderstorm WarningPUBLas Animas47 min
Aug 7, 5:08 PM MDTAreal Flood AdvisoryPUBLas Animas112 min
Aug 7, 5:46 PM MDTSevere Thunderstorm WarningPUBCuster44 min

Nearby

Special Weather Statements in Colorado, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.